Heavy Snow, Coeur D'Alene Area
- When
- December 12, 3:00 AM PST to December 14, 6:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
From the morning of December 12th through the morning of December 14th a winter storm dumped heavy snow across the Idaho panhandle. In the Northern Panhandle Mountains, Schweitzer Mountain received 12 inches of new snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
From the morning of December 12th through the morning of December 14th a winter storm dumped heavy snow across the Idaho panhandle. In the Northern Panhandle Mountains, Schweitzer Mountain received 12 inches of new snow. Seven inches fell at priest River, and 6 inches was reported at Sandpoint. A spotter reported 6 to 10 inches around Naples and 3 to 4 inches fell near Porthill. In the Coeur D'Alene Area a spotter at Rathdrum reported 12 inches of snow and Spirit Lake reported 4 inches. In the Central Panhandle Mountains Lookout Pass reported 30 inches of new snow, Silver Mountain received 16 inches and the town of Boville reported 4 inches. On the Camas Prairie, Winchester reported 6 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 AM PST FRI DEC 12 2003 .SYNOPSIS...A SERIES OF PACIFIC STORMS WILL MOVE ACROSS THE INLAND NORTHWEST OVER THE NEXT SEVERAL DAYS. && .DISCUSSION... FRIDAY THROUGH SUNDAY...AN ACTIVE WEATHER PERIOD FOR THE INLAND NORTHWEST FOR THE NEXT FEW DAYS. A SERIES OF PACIFIC FRONTS ARE HEADED OUR WAY...THREE OF WHICH WILL AFFECT REGIONAL WEATHER THROUGH SUNDAY. THE FIRST OF WHICH IS STARTING TO PUSH THROUGH THE CASCADES AT THIS TIME WITH WARM AIR ADVECTION OUT AHEAD GENERATING WIDESPREAD LIGHT SNOW ACROSS THE AREA. SYSTEM WILL PRODUCE A TRACE TO AN INCH OF SNOW MOST LOCATIONS WITH HIGHER TOTALS OF ONE TO THREE INCHES OVER THE CASCADES, SELKIRK, AND PANHANDLE MOUNTAINS. FRONTAL SYSTEM WILL MOVE THROUGH SPOKANE BY LATE MORNING AND THROUGH NORTHERN IDAHO IN THE EARLY AFTERNOON. THE NEXT SYSTEM CRESTS THE CASCADES THIS EVENING WITH SNOW RESTARTING OVER WENATCHEE BY MID AFTERNOON AND RAPIDLY SPREADING EASTWARD INTO SPOKANE...ANOTHER TRACE TO AN INCH CAN BE EXPECTED FOR THE COLUMBIA BASIN AND MOUNTAIN VALLEYS WITH ONE TO THREE INCHES POSSIBLE IN THE MOUNTAIN. THE REMNANTS OF THIS FRONT WILL EXIT IDAHO EARLY SATURDAY MORNING. THE THIRD AND STRONGEST OF THE THREE WILL START SNOW FLYING BY SATURDAY AFTERNOON AS A WELL DEFINED WARM FRONT SURGES NORTHWARD OVER THE FORECAST REGION...COOLER LOW LEVEL AIR IN THE SOUTHERN ZONES LIKELY MIXING OUT AND ALLOWING SNOW TO TURN TO RAIN. MODELS BRING THE SNOW/RAIN LINE ON TOP OF SPOKANE BY AFTERNOON...DILEMMA WILL BE WILL SNOW TURN RAIN AND COULD WE HAVE A BOUT OF FREEZING RAIN PRIOR TO THE TRANSITION?...RIGHT NOW HAVE GONE WITH SNOW FOR SPOKANE BUT IT IS A FINE LINE. AN EXTENSIVE MOISTURE PLUME EXTENDING WESTWARD OVER THE PACIFIC WILL ACCOMPANY THIS SYSTEM...HOWEVER, MODELS KEEP THE BRUNT OF THE MOISTURE SOUTH OF OUT THE AREA...THE EXCEPTION BEING THE CENTRAL PANHANDLE MOUNTAINS WHICH SHOULD CATCH A SWATH OF IT SATURDAY NIGHT INTO SUNDAY...SO WILL LIKELY ISSUE A WATCH FOR IDAHO ZONE 4 THIS MORNING FOR 8 TO 12 INCHES. OTHERWISE...ONLY THE POSSIBILITY OF ADVISORY POTENTIAL EXISTS FOR THE CASCADES SHOULD THE MOISTURE PLUME RISE FAR ENOUGH TO OVERRUN OUR SOUTHERN ZONES AND THE POSSIBILITY OF ADVISORY SNOW CONDITIONS FOR THE SPOKANE AREA...BUT WILL HOLD OFF UNTIL WE CAN BETTER DEFINE WHERE THE SNOW/RAIN LINE WILL ACTUALLY WHINED UP. BY SUNDAY MORNING THE OCCLUDED FRONT WILL FINALLY PUSH INTO MONTANA. AN UPPER LEVEL TROUGH WILL PREVAIL OVER THE AREA SUNDAY TRIGGERING SPOTTY SNOW SHOWER ACTIVITY OVER THE BASIN AND MORE WIDESPREAD ACTIVITY OVER THE MOUNTAINS. /JVW SUNDAY NIGHT THROUGH THURSDAY...THE UPPER FLOW VEERS TO THE NW BY SUNDAY NIGHT AS THE MAIN TROUGH EXITS...ALLOWING ONE LAST SHORTWAVE TO SLIDE THROUGH. EXPECT A CHANCE OF LIGHT SNOW FROM THIS FEATURE IN MOST LOCALES. AS THIS WAVE DEPARTS...THE RIDGING OFFSHORE BUILDS INTO THE REGION. THIS WILL BRING A SHORT BREAK FROM THE ACTIVE WX...AS THE RIDGE FLATTENS OUT WITH THE ARRIVAL OF A STRONG WESTERLY JET MONDAY NIGHT INTO TUESDAY. WILL SEE ANOTHER ROUND OF UNSETTLED WEATHER WITH GOOD ISENTROPIC LIFT AS A WARM FRONT LIFTS NORTH ACROSS THE CWA. THIS FRONT LIFTS TO THE CANADIAN BORDER TUESDAY NIGHT AND WEAKENS...CREATING A DRYING TREND BUT WITH INCREASING FOR INTO WEDNESDAY. BEYOND MID WEEK...SOME TIMING DIFFERENCES NOTED BETWEEN A MORE PROGRESSIVE GFS AND A SLOWER ECMWF. WILL TREND FOR A COMPROMISE FOR THE LATER GRIDS BUT KEEP WX UNSETTLED THROUGH THURSDAY. TEMPS WILL START OFF SEASONAL...BUT WARM SLIGHTLY BY MID WEEK. /RFOX && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 035 027 036 028 033/ 90 60 50 70 40 COEUR DALENE 035 026 036 026 034/ 90 80 60 70 40 PULLMAN 037 029 037 030 037/ 60 60 50 70 40 LEWISTON 041 034 042 035 041/ 30 60 50 70 40 COLVILLE 036 026 037 025 033/ 90 60 30 70 20 SANDPOINT 034 025 034 025 035/ 90 90 60 70 30 WALLACE 034 023 033 028 035/ 90 90 80 70 70 MOSES LAKE 038 032 040 032 037/ 30 40 40 40 20 WENATCHEE 038 032 032 032 036/ 20 50 50 40 20 OMAK 036 029 033 029 033/ 50 50 50 70 30 && .OTX...WATCHES/WARNINGS/ADVISORIES... ID...WINTER STORM WATCH ID ZONE 4 SAT AFTERNOON THROUGH SUN AM... WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 556 AM PST THU DEC 11 2003 IDZ001-004-WAZ037-042-121330- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS- EAST SLOPES NORTHERN CASCADES- 556 AM PST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA SATURDAY AND SUNDAY. HEAVY SNOWFALL OVER SOME PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO MAY BE THE RESULT...BUT EXACTLY WHERE THE SNOW LEVELS WILL BE IS STILL UNCERTAIN AT THIS TIME. IDZ002-003-026-027-WAZ031>036-038-041-043-044-121330- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN HIGHLANDS- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 556 AM PST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330599, 5330598, 5330600, 5330601.